On the Hughes' model for pedestrian flow: The one-dimensional case

Marco Di Francesco, Peter Markowich, Jan Frederik Pietschmann, Marie Therese Wolfram*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

66 Scopus citations

Abstract

In this paper we investigate the mathematical theory of Hughes' model for the flow of pedestrians (cf. Hughes (2002) [17]), consisting of a non-linear conservation law for the density of pedestrians coupled with an eikonal equation for a potential modelling the common sense of the task. For such an approximated system we prove existence and uniqueness of entropy solutions (in one space dimension) in the sense of Kružkov (1970) [22], in which the boundary conditions are posed following the approach of Bardos et al. (1979) [7]. We use BV estimates on the density ρ and stability estimates on the potential Π in order to prove uniqueness. Furthermore, we analyze the evolution of characteristics for the original Hughes' model in one space dimension and study the behavior of simple solutions, in order to reproduce interesting phenomena related to the formation of shocks and rarefaction waves. The characteristic calculus is supported by numerical simulations. © 2010 Elsevier Inc.
Original languageEnglish (US)
Pages (from-to)1334-1362
Number of pages29
JournalJournal of Differential Equations
Volume250
Issue number3
DOIs
StatePublished - Feb 2011

Fingerprint

Dive into the research topics of 'On the Hughes' model for pedestrian flow: The one-dimensional case'. Together they form a unique fingerprint.

Cite this